Compelling research from Dr Satish Ramkumar suggested that alcohol abuse was one of the most common risk factors for statin-related myopathy – i.e. muscle weakness. How do you know if you’re affected? Muscle weakness is the feeling that extra effort is required to move your limbs, explained Michigan Medicine, and it might be painful. Painful muscles are a “common side effect” of statins, reported the NHS, but most people are lucky enough not to experience it.
Regarding the link between alcohol use and muscle weakness, at which point can you pin myopathy on your drinking habits?
Be warned, damage and painful muscles can lead to kidney damage, so it’s worth speaking to your GP if you do have myopathy.
“If you’re prescribed a statin, you may be able to continue drinking alcohol,” said the NHS.
“However, you should not drink more than 14 units of alcohol a week.”
“Regularly drinking large quantities of alcohol” is one of the main risk factors for developing myopathy, but there are others. This includes:
- Being over 70 years old
- Having a history of liver disease
- Having a history of muscle-related side effects when taking a statin or fibrate (another type of medicine for high cholesterol)
- Having a family history of myopathy or rhabdomyolysis
“If one or more of these apply to you, you may need to be frequently monitored to check for complications,” added the national health body.
Statins can also interact unpredictably with other medications, such as:
If you’re taking statins, you’ll also be advised not to drink grapefruit, as this too can increase the risk of side effects.
Should you be suffering any unpleasant side effects, do inform your doctor, who may prescribe another statin or reduce your dosage.
Common side effects include:
- Feeling sick
- Feeling unusually tired or physically weak
Digestive system problems, such as constipation, diarrhoea, indigestion or farting
- Muscle pain
- Sleep problems
- Muscle pain, tenderness or weakness needs to be brought to your doctor’s attention.